South Carolina, 2011Damaging Winds in South Carolina, July 9, 2011
July 9, 2011 · NWS ILM · 3 events in 1 county or zone
Damaging winds were associated with a couple of the slow moving, torrential rain bearing thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging winds were associated with a couple of the slow moving, torrential rain bearing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 9, 1:44 PM EST, 16 minutes earlier.
Area forecast discussion, Jul 9, 1:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT SAT JUL 9 2011
.SYNOPSIS...
TROPICAL MOISTURE OVER THE EASTERN CAROLINAS WILL LEAD TO
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. A WEAK COLD FRONT WILL MOVE THROUGH FROM THE NORTH LATE
TODAY...STALLING OFF THE SOUTH CAROLINA COAST SUNDAY AND THEN
DISSIPATING. BERMUDA HIGH PRESSURE WILL BUILD BACK ACROSS THE AREA
EARLY NEXT WEEK. ANOTHER COLD FRONT MAY APPROACH THE AREA DURING
THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 2PM SATURDAY...WEAK COLD FRONT HAS MOVED INTO THE
AREA...EXTENDING FROM NORTHERN PENDER COUNTY WEST THROUGH NORTHERN
MARLBORO COUNTY. THE FRONT WILL SLOWLY SAG SOUTH DURING THE
AFTERNOON...WITH SHOWERS AND THUNDERSTORMS POPPING UP AHEAD OF IT.
CURRENTLY THE BEST ACTIVITY IS OVER THE SC COUNTIES...WHERE
HEATING WAS MAXIMIZED. DIURNAL INSTABILITY IS BEING AIDED BY LOW
LEVEL CONVERGENCE JUST AHEAD OF COLD FRONT SAGGING IN FROM THE
NORTH. ALTHOUGH WIDESPREAD SEVERE IS NOT EXPECTED...STEEP LOW
LEVEL LAPSE RATES DO POINT TO STRONGEST STORMS HAVING THE
CAPABILITY TO PRODUCE DAMAGING WINDS. OUTFLOW FROM THE
STORMS...WHICH ARE SLOWLY MOVING SOUTH-SOUTHEAST...MAY ENHANCE
ONGOING WEAKER CONVECTION ALONG THE FRONT...OR CAUSE ADDITIONAL
STORMS TO DEVELOP. DO THINK CONVECTION ACROSS EASTERN AREA WILL
INCREASE IN INTENSITY...BUT IT WILL TAKE LONGER AS THESE AREA HAVE
NOT WARMED UP AS MUCH AS PORTIONS OF INLAND SC. DEVELOPING SEA
BREEZE COULD ALSO BECOME A FOCUS FOR CONVECTION OVER THE NEXT FEW
HOURS.
COLD FRONT WILL CONTINUE MOVING SOUTH OVERNIGHT...THOUGH LOSS OF
HEATING WILL LIKELY LEAD TO WANING PRECIP. LIFT ALONG THE WEAK
FRONT DOES NOT APPEAR STRONG ENOUGH TO KEEP CONVECTION GOING ONCE
THE SUN GOES DOWN. BOUNDARY LAYER MOISTURE AND LINGERING CLOUDS
WILL KEEP LOWS ABOVE CLIMO...DESPITE COLD FRONT MOVING ACROSS MUCH
OF THE AREA BY THE END OF THE PERIOD.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...DEEP MOISTURE WILL BECOME SUPPRESSED TO THE
SOUTH ON SUNDAY AS BOTH SHORTWAVE IMPULSE AND SURFACE COLD FRONT
MOVE OFF SC COAST NEAR CHS. THE WRF IS OVERLY BULLISH WITH THE LOW
LEVEL DRYING WHEREAS THE GFS IS MORE CONSISTENT WITH OLDER RUNS AS
WELL AS CONTINUITY. THE DIFFERENCE HAS BEEN PARTIALLY BLENDED WITH
REGARDS TO RAIN CHANCES AND SURFACE DEWPOINT. AFTERNOON TEMPERATURES
WILL BE CLOSE TO SEASONABLE NORMS. THE DEEP MOISTURE WILL BE EVEN
FURTHER SUPPRESSED TO THE SOUTH ON MONDAY WHILE MID LEVEL HEIGHTS
RISE SLIGHTLY DUE TO THE EXITED SHORTWAVE ENERGY. MONDAY LOOKS LIKE
JUST ABOUT A RAIN-FREE DAY WITH VERY SIMILAR TEMPERATURES TO SUNDAY
AFTERNOON. WEAK SYNOPTIC FLOW SHOULD MAKE MONDAY A BETTER SEA BREEZE
DAY WITH JUST A SLIGHT COOLING AND ADDED HUMIDITY ALONG THE
IMMEDIATE COAST.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...TUESDAY AND WEDNESDAY BRING A SYNOPTIC PATTERN
MORE TYPICAL OF JULY WITH A LARGE UPPER RIDGE IN PLACE. THE NORMAL
BERMUDA HIGH WILL BE DISPLACED TO THE EAST HOWEVER AND THIS WILL
PREVENT MUCH MOISTURE RECOVERY FROM THE SUNDAY DRYING. TEMPERATURES
WILL BE ABOVE NORMAL BUT RAIN CHANCES DON'T LOOK TOO GOOD. THE RIDGE
ALOFT WILL ALREADY BE RETREATING WESTWARD BY WEDNESDAY. A COLD FRONT
MAY SLOWLY TRAVERSE THE CAROLINAS NORTH TO SOUTH THURSDAY AND
FRIDAY. THIS WILL CURB THE HEAT AND SLIGHTLY INCREASE RAIN CHANCES.
AGAIN THOUGH WITH THE ABSENCE OF MUCH MOISTURE FLUX AHEAD OF THE
BOUNDARY EVEN THIS INCREASE IN POPS MAY ONLY WARRANT SLIGHT CHANCE.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 17Z...CONVECTION TAKING ITS SWEET TIME TO FORM...PROBABLY
DELAYED DUE TO THE MVFR CEILINGS THIS MORNING. LOW LFC'S SHOULD HELP
TO FIRE CONVECTION ANY TIME NOW...MAINLY ALONG THE FRONT WHICH IS
OVER THE NORTHERN PORTION OF THE CWA. THE CONVECTION WILL DRIFT TO
THE SOUTH ALONG WITH THE FRONT. BY 22Z...EXPECT THE CONVECTION TO BE
CONFINED TO THE SOUTHERN THIRD OF THE REGION. BRIEF HEAVY RAIN COULD
BRING VISIBILITIES AS LOW AS A MILE...HOWEVER THIS WILL ONLY LAST A
FEW MINUTES AND WILL BE ISOLATED.
OVERNIGHT...CONVECTION WILL COME TO AN END...OR AT LEAST BE JUST
SOUTH OF THE CWA. DID NOT PUT MUCH FOG/STRATUS AT THIS TIME...BUT MAY
HAVE TO ADD SOME...DEPENDING ON WHO GETS HEAVY RAIN. THERE WILL ALSO
BE A VERY LIGHT NORTH NORTHEAST FLOW AFTER FRONTAL PASSAGE. THIS COULD
ADD TO THE CHANCE FOR FOG/STRATUS.
SUNDAY...ANY FOG OR STRATUS WILL MIX OUT BY MID MORNING...WITH
NORTHEAST FLOW BEHIND THE FRONT. ISOLATED CONVECTION IS POSSIBLE BY
AFTERNOON OVER THE EXTREME SOUTHWESTERN PORTION OF THE CWA.
EXTENDED OUTLOOK...VFR MONDAY AND TUESDAY WITH LOW CONFIDENCE FOR
BRIEF MORNING FOG. SCATTERED SHOWERS POSSIBLE TUESDAY NIGHT AND
WEDNESDAY WITH ANOTHER WEAK FRONT.
&&
.MARINE...
NEAR TERM/THROUGH TONIGHT/...
AS OF 2 PM SATURDAY...SOUTHWEST WINDS CONTINUE A SLOW WEAKENING
TREND AS SURFACE GRADIENT CONTINUES TO RELAX. APPROACH AND PASSAGE
OF WEAKEN COLD FRONT FROM THE NORTH WILL EVENTUALLY CAUSE WINDS TO
SHIFT FROM SOUTHWEST TO NORTH-NORTHEAST THIS EVENING AND
OVERNIGHT. CURRENTLY WINDS ARE BETWEEN 10 AND 15 KT BUT WILL DROP
UNDER 10 KT AND BECOME HIGHLY VARIABLE IN THE VICINITY OF THE
FRONT. LACK OF SIGNIFICANT GRADIENT POST FRONT WILL KEEP NORTHERLY
FLOW 10 KT OR LESS. SEAS 3 TO 5 FT THIS AFTERNOON...MAINLY A 3 TO
5 FT SOUTHERLY 8 SEC SWELL...WILL DROPPING TO 2 TO 4 FT BY THE END
OF THE PERIOD.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...A FRONT WILL BACK THE WINDS TO A MORE
NORTHERLY DIRECTION ON SUNDAY ESPECIALLY OVER NORTHERN ZONES. AS
THIS BOUNDARY WEAKENS AND SINKS FURTHER SOUTH ALONG THE SOUTH
CAROLINA COAST THE FLOW WILL HAVE A CHANCE TO VEER SLIGHTLY TO E OR
EVEN SE. THE EXACT FATE OF THE BOUNDARY AND THUS RESULTING WIND
DIRECTION IS A LITTLE UNCERTAIN. HOWEVER IT DOES APPEAR THAT WIND
SPEED WILL REMAIN QUITE LIGHT THROUGH MOST OF THE PERIOD...10 KT OR
SO. THE EXCEPTION WILL BE EARLY ON WHERE NE TO E WINDS MAY AVERAGE
10 TO 15KT ON SUNDAY. NO LOW LEVEL JETTING APPEARS IN THE OFFERING
AND VERTICAL WIND ALIGNMENT WILL BE POOR SO GUSTINESS SHOULD BE
MINIMIZED.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...HIGH PRESSURE NORMALLY IN THE WEST ATLANTIC ON
TUESDAY WILL BE FURTHER EAST INTO THE CENTRAL ATLANTIC. LOCALLY THIS
WILL WILL YIELD A TYPICAL SOUTHWESTERLY WIND DIRECTION. THE
DISPLACEMENT OF THE HIGH WILL LEAD TO A LESSER GRADIENT AND LOWER
WIND SPEED THAN NORMAL BUT THIS WILL BE LARGELY COMPENSATED FOR BY A
WELL DEVELOPED PIEDMONT TROUGH. A COLD FRONT MANAGES TO ENTER THE
WATERS LATER WEDNESDAY VEERING THE WINDS AROUND TO A MORE ONSHORE
DIRECTION.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...III
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, Jul 9, 5:43 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
643 AM EDT SAT JUL 9 2011
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-101045-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
643 AM EDT SAT JUL 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-101045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
643 AM EDT SAT JUL 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-101045-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
643 AM EDT SAT JUL 9 2011
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 12:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
128 PM EDT SAT JUL 9 2011
SCZ023-024-032-033-091830-
DARLINGTON-DILLON-MARION-FLORENCE-
128 PM EDT SAT JUL 9 2011
...A STRONG THUNDERSTORM OVER DARLINGTON...
AT 126 PM EDT...A STRONG THUNDERSTORM WAS...6 MILES NORTHWEST OF
QUINBY...OR 3 MILES SOUTHEAST OF DARLINGTON...MOVING EAST AT 10 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. THIS THUNDERSTORM
WILL ALSO PRODUCE TORRENTIAL RAINFALL WHICH WILL CAUSE PONDING OF
WATER AND REDUCED VISIBILITY ON THE ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...FLORENCE...
BLUE BRICK...CLAUSSEN...LATTA...MARS BLUFF...MECHANICSVILLE...OAK
GROVE...QUINBY AND SELLERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3438 7988 3437 7968 3436 7969 3432 7966
3430 7966 3430 7963 3436 7960 3434 7941
3400 7955 3420 7994
RGZSpecial weather statement, Jul 9, 1:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT SAT JUL 9 2011
SCZ056-091945-
COASTAL GEORGETOWN-
254 PM EDT SAT JUL 9 2011
...A STRONG THUNDERSTORM OVER ...
AT 249 PM EDT...A STRONG THUNDERSTORM WAS 4 MILES EAST OF GEORGETOWN
AND OVER WINYAH BAY...MOVING VERY SLOWLY EAST.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS OF 40
MPH...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAUSING
PONDING OF WATER ON ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE GEORGETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3331 7929 3334 7933 3341 7926 3342 7923
3340 7913 3341 7913 3334 7915 3334 7917
3332 7917 3329 7918 3330 7920 3329 7927
RGZSpecial weather statement, Jul 9, 1:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT SAT JUL 9 2011
SCZ056-091945-
COASTAL GEORGETOWN-
254 PM EDT SAT JUL 9 2011
...A STRONG THUNDERSTORM NEAR GEORGETOWN ...
AT 249 PM EDT...A STRONG THUNDERSTORM WAS 4 MILES EAST OF GEORGETOWN
AND OVER WINYAH BAY...MOVING VERY SLOWLY EAST.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS OF 40
MPH...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAUSING
PONDING OF WATER ON ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE GEORGETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3331 7929 3334 7933 3341 7926 3342 7923
3340 7913 3341 7913 3334 7915 3334 7917
3332 7917 3329 7918 3330 7920 3329 7927
RGZThunderstorm Wind, Georgetown
- When
- July 9, 2:00 PM EST to 2:02 PM EST
- Where
- Georgetown County, 1.14 mi E of Georgetown to 1.33 mi E of Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.372, -79.280
Trees were reported down in the city of Georgetown.
Thunderstorm Wind, Georgetown
- When
- July 9, 2:05 PM EST to 2:06 PM EST
- Where
- Georgetown County, 2.35 mi E of Georgetown
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 33.366, -79.260
A wind gust just over 63 mph was measured by wind equipment on the Siau Bridge. Sinage on the bridge was blown down and damaged.
Thunderstorm Wind, Georgetown
- When
- July 9, 2:06 PM EST to 2:08 PM EST
- Where
- Georgetown County, 2.55 mi ESE of Arcadia Plantation to 2.69 mi ESE of Arcadia Plantation
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.371, -79.177
Trees were reported down in the Waccamaw Neck area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 9 to 31, 20112 deaths · 175 injured · 25 events
- Damaging Winds and Lightning Strikes in Georgia, July 9, 2011$318,000 · 4 events
- Damaging Wind in Arizona, July 9, 2011$200,000 · 56 kt wind · 1 event
- Damaging Winds in Kansas, July 9, 2011$55,000 · 78 kt wind · 3 events
- Flash Flood and Heavy Rain in Arizona, July 9, 2011$20,000 · 2 events
- Flood in South Carolina, July 9, 2011$20,000 · 1 event
- Hail in South Dakota, July 9, 20111.75 in hail · 11 events
- Dense Fog in West Virginia, July 9, 20119 events
- Hail and Damaging Winds in Colorado, July 9, 20111.75 in hail · 8 events
- Flash Flood and Damaging Winds in South Carolina, July 9, 2011$8,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Kansas, July 9, 20111.25 in hail · 6 events
- Dense Fog in Virginia, July 9, 20115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332451, 332449, 332455.